Skip to main content

A solely time-dependent source reconstruction in a multiterm time-fractional order diffusion equation with non-smooth solutions


An inverse source problem for non-smooth multiterm time Caputo fractional diffusion with fractional order designed as β0 < β1 < ⋯ < βM < 1 is the case of study in a bounded Lipschitz domain in \(\mathbb {R}^{d}\). The missing solely time-dependent source function is reconstructed from an additional integral measurement. The existence, uniqueness and regularity of a weak solution for the inverse source problem is investigated. We design a numerical algorithm based on Rothe’s method over graded meshes, derive a priori estimates and prove convergence of iterates towards the exact solution. An essential feature of the multiterm time Caputo fractional subdiffusion problem is that the solution possibly lacks the smoothness near the initial time, although it would be smooth away from t = 0. In this contribution, we will establish an extension of Grönwall’s inequalities for multiterm fractional operators. This extension will be crucial for showing the existence of a unique solution to the inverse problem. The theoretical obtained results are supported by some numerical experiments.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5
Fig. 6
Fig. 7
Fig. 8
Fig. 9


  1. 1.

    Abbaszadeh, M., Dehghan, M.: Numerical and analytical investigations for solving the inverse tempered fractional diffusion equation via interpolating element-free galerkin (IEFG) method. J. Therm. Anal. Calorim. 143(3), 1917–1933 (2021)

    Article  Google Scholar 

  2. 2.

    Alnæs, M.S., Blechta, J., Hake, J., Johansson, A., Kehlet, B., Logg, A., Richardson, C., Ring, J., Rognes, M.E., Wells, G.N.: The FEniCS project version 1.5. Arch. Numer. Softw. 3(100), 9–23 (2015)

    Google Scholar 

  3. 3.

    Apel, T., Sändig, A.M., Whiteman, J.R.: Graded mesh refinement and error estimates for finite Element solutions of elliptic boundary value problems in non-smooth domains. Math. Methods Appl. Sci. 19(1), 63–85 (1996)

    MathSciNet  Article  Google Scholar 

  4. 4.

    Asl, N.A., Rostamy, D.: Identifying an unknown time-dependent boundary source in time-fractional diffusion equation with a non-local boundary condition. J. Comput. Appl. Math. 355, 36–50 (2019)

    MathSciNet  Article  Google Scholar 

  5. 5.

    Brunner, H.: The numerical solution of weakly singular volterra integral equations by collocation on graded meshes. Math. Comput. 45(172), 417–437 (1985)

    MathSciNet  Article  Google Scholar 

  6. 6.

    Cannon, J.R., Lin, Y.: Determination of a parameter p(t) in some quasi-linear parabolic differential equations. Inverse Probl. 4(1), 35–45 (1988)

    Article  Google Scholar 

  7. 7.

    Fan, W., Liu, F., Jiang, X., Turner, I.: Some novel numerical techniques for an inverse problem of the multi-term time fractional partial differential equation. J. Comput. Appl. Math. 336, 114–126 (2018)

    MathSciNet  Article  Google Scholar 

  8. 8.

    Feng, L., Turner, I., Perré, P., Burrage, K.: An investigation of nonlinear time-fractional anomalous diffusion models for simulating transport processes in heterogeneous binary media. Commun. Nonlinear Sci. Numer. Simul. 92, 105454 (2021)

    MathSciNet  Article  Google Scholar 

  9. 9.

    Gong, X., Wei, T.: Reconstruction of a time-dependent source term in a time-fractional diffusion-wave equation. Inverse Probl. Sci. Eng. 27(11), 1577–1594 (2019)

    MathSciNet  Article  Google Scholar 

  10. 10.

    Grimmonprez, M., Marin, L., Van Bockstal, K.: The reconstruction of a solely time-dependent load in a simply supported non-homogeneous Euler–Bernoulli beam. Appl. Math. Modell. 79, 914–933 (2020)

    MathSciNet  Article  Google Scholar 

  11. 11.

    Grimmonprez, M., Slodička, M.: Reconstruction of an unknown source parameter in a semilinear parabolic problem. J. Comput. Appl. Math. 289, 331–345 (2015)

    MathSciNet  Article  Google Scholar 

  12. 12.

    Hatano, Y., Hatano, N.: Dispersive transport of ions in column experiments: an explanation of long-tailed profiles. Water Resour. Res. 34(5), 1027–1033 (1998)

    Article  Google Scholar 

  13. 13.

    Hendy, A.S., Van Bockstal, K.: On a reconstruction of a solely time-dependent source in a time-fractional diffusion equation with non-smooth solutions. Journal of Scientific Computing (in press) (2021)

  14. 14.

    Huang, C., Stynes, M.: Superconvergence of a finite element method for the multi-term time-fractional diffusion problem. J. Sci. Comput. 82(1), 1–17 (2020)

    MathSciNet  Article  Google Scholar 

  15. 15.

    Jin, B., Lazarov, R., Liu, Y., Zhou, Z.: The galerkin finite element method for a multi-term time-fractional diffusion equation. J. Comput. Phys. 281, 825–843 (2015)

    MathSciNet  Article  Google Scholar 

  16. 16.

    Kopteva, N.: Error analysis for time-fractional semilinear parabolic equations using upper and lower solutions. SIAM J. Numer. Anal. 58(4), 2212–2234 (2020)

    MathSciNet  Article  Google Scholar 

  17. 17.

    Kopteva, N., Meng, X.: Error analysis for a fractional-derivative parabolic problem on quasi-graded meshes using barrier functions. SIAM, journal=J. Numer. Anal., 58(2), 1217–1238 (2020)

    Google Scholar 

  18. 18.

    Kubica, A., Yamamoto, M.: Initial-boundary value problems for fractional diffusion equations with time-dependent coefficients. Fract. Calc. Appl. Anal. 21(2), 276–311 (2018)

    MathSciNet  Article  Google Scholar 

  19. 19.

    Kufner, A., John, O., Fučík, S.: Function Spaces. Monographs and Textbooks on Mechanics of Solids and Fluids. Noordhoff International Publishing, Leyden (1977)

    Google Scholar 

  20. 20.

    Liao, H.l., Li, D., Zhang, J.: Sharp error estimate of the nonuniform l1 formula for linear reaction-subdiffusion equations. SIAM J. Numer. Anal. 56(2), 1112–1133 (2018)

    MathSciNet  Article  Google Scholar 

  21. 21.

    Liu, F., Zhuang, P., Anh, V., Turner, I., Burrage, K.: Stability and convergence of the difference methods for the space–time fractional advection–diffusion equation. Appl. Math. Comput. 191(1), 12–20 (2007)

    MathSciNet  MATH  Google Scholar 

  22. 22.

    Liu, Y., Li, Z., Yamamoto, M.: Inverse problems of determining sources of the fractional partial differential equations. Handb. Fract. Calc. Appl. 2, 411–430 (2019)

    MathSciNet  Google Scholar 

  23. 23.

    Logg, A., Mardal, K.A., Wells, G.N., et al.: Automated Solution of Differential Equations by the Finite 4Lement Method. Springer, Berlin (2012)

    Book  Google Scholar 

  24. 24.

    Logg, A., Wells, G.N.: DOLFIN,: Automated finite element computing. ACM Trans. Math. Softw. 37(2), 28 (2010)

    MathSciNet  Article  Google Scholar 

  25. 25.

    Logg, A., Wells, G.N., Hake, J.: DOLFIN: a C++/Python Finite Element Library, Chap 10. Springer, Berlin (2012)

    Google Scholar 

  26. 26.

    Luchko, Y.: Some uniqueness and existence results for the initial-boundary-value problems for the generalized time-fractional diffusion equation. Comput. Math. Appl. 59(5), 1766–1772 (2010)

    MathSciNet  Article  Google Scholar 

  27. 27.

    Metzler, R., Klafter, J.: Subdiffusive transport close to thermal equilibrium: From the langevin equation to fractional diffusion. Phys. Rev. E. 61(6), 6308 (2000)

    Article  Google Scholar 

  28. 28.

    Mustapha, K.: An l1 approximation for a fractional reaction-diffusion equation, a second-order error analysis over time-graded meshes. SIAM J. Numer. Anal. 58(2), 1319–1338 (2020)

    MathSciNet  Article  Google Scholar 

  29. 29.

    Płociniczak, L., Świtała, M.: Existence and uniqueness results for a time-fractional nonlinear diffusion equation. J. Math. Anal. Appl. 462 (2), 1425–1434 (2018)

    MathSciNet  Article  Google Scholar 

  30. 30.

    Prilepko, A.I., Orlovsky, D.G., Vasin, I.A.: Methods for Solving Inverse Problems in Mathematical Physics. Chapman & hall/CRC Pure and Applied Mathematics Taylor & Francis (2000)

  31. 31.

    Shivanian, E., Jafarabadi, A.: The spectral meshless radial point interpolation method for solving an inverse source problem of the time-fractional diffusion equation. Appl. Numer. Math. 129, 1–25 (2018)

    MathSciNet  Article  Google Scholar 

  32. 32.

    Slodička, M., Šišková, K.: An inverse source problem in a semilinear time-fractional diffusion equation. Comput. Math. Appl. 72 (6), 1655–1669 (2016)

    MathSciNet  Article  Google Scholar 

  33. 33.

    Stynes, M., O’Riordan, E., Gracia, J.L.: Error analysis of a finite difference method on graded meshes for a time-fractional diffusion equation. SIAM J. Numer. Anal. 55(2), 1057–1079 (2017)

    MathSciNet  Article  Google Scholar 

  34. 34.

    Tang, B., Chen, Y., Lin, X.: A posteriori error estimates of spectral galerkin methods for multi-term time fractional diffusion equations. Appl. Math. Lett. 120, 107259 (2021)

    MathSciNet  Article  Google Scholar 

  35. 35.

    Van Bockstal, K.: Existence and uniqueness of a weak solution to a non-autonomous time-fractional diffusion equation (of distributed order). Appl. Math. Lett. 109, 106540 (2020)

    MathSciNet  Article  Google Scholar 

  36. 36.

    Van Bockstal, K.: Existence of a unique weak solution to a non-autonomous time-fractional diffusion equation with space-dependent variable order. Adv. Differ. Equ. 2021(1), 314 (2021).

    MathSciNet  Article  Google Scholar 

  37. 37.

    Van Bockstal, K., Slodička, M.: Recovery of a time-dependent heat source in one-dimensional thermoelasticity of type-III. Inverse Probl. Sci. Eng. 25(5), 749–770 (2017)

    MathSciNet  Article  Google Scholar 

  38. 38.

    Wang, Y., Liu, F., Mei, L., Anh, V.V.: A novel alternating-direction implicit spectral galerkin method for a multi-term time-space fractional diffusion equation in three dimensions. Numer. Algorithm, 1–32 (2020)

  39. 39.

    Wei, T., Zhang, Z.: Reconstruction of a time-dependent source term in a time-fractional diffusion equation. Eng. Anal. Bound. Elem. 37(1), 23–31 (2013)

  40. 40.

    Yang, F., Wang, N., Li, X.X.: Landweber iterative method for an inverse source problem of time-fractional diffusion-wave equation on spherically symmetric domain. J. Appl. Anal. Comput. 10(2), 514–529 (2020)

    MathSciNet  MATH  Google Scholar 

  41. 41.

    Zaky, M.A., Hendy, A.S., Macías-díaz, J.E.: Semi-implicit galerkin–legendre spectral schemes for nonlinear time-space fractional diffusion–reaction equations with smooth and nonsmooth solutions. J. Sci. Comput. 82 (1), 1–27 (2020)

    MathSciNet  Article  Google Scholar 

Download references


K. Van Bockstal is supported by a postdoctoral fellowship of the Research Foundation - Flanders (106016/12P2919N).

Author information



Corresponding author

Correspondence to K. Van Bockstal.

Ethics declarations

Conflict of interest

The authors declare no competing interests.

Additional information

Availability of data and material

Data sharing is not applicable to this article as no datasets were generated or analysed during the current study.

Code availability

The authors used the open-source computing platform FEniCS for computations.

Publisher’s note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Hendy, A.S., Van Bockstal, K. A solely time-dependent source reconstruction in a multiterm time-fractional order diffusion equation with non-smooth solutions. Numer Algor (2021).

Download citation


  • Inverse source problem
  • Multiterm fractional diffusion
  • Graded meshes
  • Non-uniform Rothe’s method
  • Prior estimates
  • Convergence

Mathematics Subject Classification (2010)

  • 35A15
  • 35R11
  • 47G20
  • 65M12